Colorado, 2019Hail and Damaging Wind in Colorado, August 7, 2019
August 7, 2019 · NWS GLD · 2 events in 1 county or zone
A severe thunderstorm produced wind damage and up to golf ball size hail in and around Cheyenne Wells.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced wind damage and up to golf ball size hail in and around Cheyenne Wells.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 7:08 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 7, 7:08 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
808 PM MDT Wed Aug 7 2019
.SHORT TERM (Tonight-Friday)...
Issued at 235 PM MDT Wed Aug 7 2019
Tonight: A line of thunderstorms is expected to develop over the
Rocky Mountains and propagate over the region during the late
evening hours tonight. East to southeasterly winds with magnitudes
around 20 mph have been observed over Oakley, Goodland, and
Oberlin, advecting low level moisture from eastern Kansas. The
more moist areas, CAPE values are around, depending on the model
used, 1500 J/kg to 3000 J/kg. All of which are producing strong
thunderstorms developing beginning around midnight tonight. The
main impact of the storm will be excessive rainfall amounts
greater than 1.0", hail stones up to the size golf balls, and wind
gusts around 70 mph possible. The exact track of where the main
cell develops is still uncertain, but at this point in time, it
appears that the storm will track over the Nebraska counties, Yuma
County in Colorado, and Cheyenne, Rawling, Decatur, and Norton
Counties in Kansas. If the storms tracks either north or south the
tight moisture gradient will shift in its respective direction.
After the storms propagate further east, left over low level
moisture and northeasterly upslope flow will form low stratus and
the potential for fog over the western portions of the area during
the early morning hours. Expect low temperatures across the
region to span the mid to upper 60s.
Tomorrow: Substantially cooler air is anticipated tomorrow and
the low level moisture produced by the overnight MCS will
stabilize the atmosphere. Cloudy conditions and scattered showers
are still anticipated due to storm development to the west, but
convection will be limited over the region. CAPE values are
anticipated to be around 500-1000 J/kg, but there isn't much of a
lifting mechanism that will reach the more unstable air.
Friday: Friday morning, some dense fog is possible over the
majority of the region as the 900-800 hPa layer is fully
saturated. Fog should dissipate by the early afternoon hours.
Upper level ridge remains over the south-central US, which will
enable a shortwave trough to develop over the region, bringing the
potential for scattered thunderstorms during the evening hours.
PUB-Backup ~Skelly~
.LONG TERM (Saturday-Wednesday)...
Issued at 235 PM MDT Wed Aug 7 2019
The upper level ridge will remain relatively stationary over
Texas throughout the long term forecast. A low pressure center
located off of the coast of the Pacific Northwest will keep
ejecting shortwave troughs daily over the region. What this means
is a daily chance at showers and thunderstorms. The exact timing
will depend on when the shortwave arrives, but nevertheless,
scattered to numerous storms are anticipated. Saturday afternoon a
stronger shortwave is resolved to develop over the region, which
may spark a stronger complex of storms.
On Monday afternoon the previously mentioned Pacific based storm
is being resolved by both the ECMWF and GFS to propagate around
the upper level ridge. The low pressure center will form a cold
front that is forecast to travel over the region, creating another
day of severe weather. All in all, the extended forecast period
is active, with daily chances of showers and thunderstorms, some
severe.
Temperatures will fluctuate between the mid to upper 80s and the
low 90s during this forecast period. It'll be dependent on how
strong the shortwaves are that develop over the region. Overnight
lows will range from the low to upper 60s.
PUB-Backup ~Skelly~
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 800 PM MDT Wed Aug 7 2019
Aside from a potential for thunderstorms late this evening into
tonight, between 03-07Z at the GLD terminal and 06-10Z at the MCK
terminal, VFR conditions are anticipated to predominate through
the TAF period. Light easterly winds will prevail, though
gusty/erratic winds can be expected in vicinity of any
thunderstorms.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
AVIATION...VINCENT
Hazardous weather outlook, Aug 7, 3:51 PM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
451 PM MDT Wed Aug 7 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082300-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
451 PM MDT Wed Aug 7 2019 /551 PM CDT Wed Aug 7 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT..
An isolated severe thunderstorm capable of producing quarter size
hail and wind gusts up to 65 mph will be possible in eastern
Colorado between 6 pm and 10 pm MDT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...
Late afternoon and evening thunderstorms will remain possible each
day through the upcoming weekend. A few severe storms cannot be
ruled out, however, predictability remains well below average.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Vincent
In the hours before
Special weather statement, Aug 7, 7:08 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
808 PM MDT Wed Aug 7 2019
COZ092-080300-
Cheyenne County CO-
808 PM MDT Wed Aug 7 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 900 PM MDT...
At 808 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Brandon, or 13 miles south of Cheyenne Wells, moving
northeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 136 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3865 10256 3889 10231 3868 10208 3861 10221
3861 10252
TIME...MOT...LOC 0208Z 228DEG 11KT 3863 10242
BullerThunderstorm Wind, Cheyenne
- When
- August 7, 7:45 PM MST
- Where
- Cheyenne County, Cheyenne Wells
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.820, -102.350
Thunderstorm wind damage was observed in Cheyenne Wells. A family member of an NWS employee lost their farm outbuilding. The Knights of Columbus building lost its roof. Law enforcement officials reported that a metal roof was blown over onto several vehicles in a parking lot.
Hail, Cheyenne
- When
- August 7, 7:49 PM MST
- Where
- Cheyenne County, 0.96 mi E of Cheyenne Wells
- Measured
- 1.75 in hail
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.822, -102.332
Hail ranged from quarter to golf ball size near Cheyenne Wells. Wind-driven hail reported broke several windows in the Cheyenne Wells area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 8, 20195 deaths · 5 events
- Damaging Winds in Nebraska, August 7, 20191 death · 76 kt wind · 21 events
- Heat in Texas, August 7 to 14, 201913 injured · 46 events
- Flash Flooding and Flooding in Kansas, August 7 to 8, 2019$343,000 · 0.88 in hail · 19 events
- Tornado and Flash Flood in Wisconsin, August 7, 2019$54,000 · EF0 · 31 events
- Tornado and Damaging Winds in New Jersey, August 7, 2019$136,000 · EF0 · 4 events
- Flash Flood and Flood in Arizona, August 7 to 8, 2019$81,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, August 7, 2019$31,000 · 1 in hail · 21 events
- Damaging Winds in New York, August 7, 2019$55,000 · 50 kt wind · 6 events
- Flash Flooding and Flooding in Connecticut, August 7, 2019$35,000 · 12 events
- Hail and Damaging Winds in New York, August 7, 20191 in hail · 38 events
- Tornadoes and Hail in New Jersey, August 7, 2019EF0 · 37 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837828, 837826.